Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 181, NWS Dodge City, KS

July 2, 20154 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 2, 2015, 4:37 PM CDT for 4 counties in Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2015, 4:37 PM CDT (21:37 UTC)
Expired
Jul 2, 2015, 5:03 PM CDT
In force
26 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Grant County, KS, Haskell County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 121 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2015-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2015-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
239 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
1897 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

488 
WUUS53 KDDC 022140
SVRDDC
KSC067-081-187-189-022245-
/O.NEW.KDDC.SV.W.0181.150702T2137Z-150702T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
437 PM CDT THU JUL 2 2015

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN SOUTHWESTERN KANSAS...
  NORTHEASTERN STEVENS COUNTY IN SOUTHWESTERN KANSAS...
  SOUTHWESTERN HASKELL COUNTY IN SOUTHWESTERN KANSAS...
  EAST CENTRAL STANTON COUNTY IN SOUTHWESTERN KANSAS...

* UNTIL 545 PM CDT

* AT 437 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES WEST OF
  ULYSSES...MOVING SOUTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ULYSSES...MOSCOW...CAVE...BIG BOW AND HICKOK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3759 10168 3774 10147 3774 10145 3740 10099
      3739 10102 3739 10107 3737 10107 3720 10131
TIME...MOT...LOC 2137Z 318DEG 19KT 3760 10143 

HAIL...1.25IN
WIND...60MPH

$$

RUTHI
2 follow-up statements
285 
WWUS53 KDDC 022151
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
451 PM CDT THU JUL 2 2015

KSC187-022201-
/O.CAN.KDDC.SV.W.0181.000000T0000Z-150702T2245Z/
STANTON KS-

451 PM CDT THU JUL 2 2015

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL STANTON COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE 
WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3751 10152 3765 10140 3740 10099 3739 10102
      3739 10107 3737 10107 3720 10131
TIME...MOT...LOC 2151Z 318DEG 19KT 3754 10136 

$$

KSC067-081-189-022245-
/O.CON.KDDC.SV.W.0181.000000T0000Z-150702T2245Z/
GRANT KS-STEVENS KS-HASKELL KS-
451 PM CDT THU JUL 2 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHERN GRANT...NORTHEASTERN STEVENS AND SOUTHWESTERN HASKELL
COUNTIES...

AT 451 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ULYSSES...
MOVING SOUTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ULYSSES...MOSCOW AND CAVE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3751 10152 3765 10140 3740 10099 3739 10102
      3739 10107 3737 10107 3720 10131
TIME...MOT...LOC 2151Z 318DEG 19KT 3754 10136 

HAIL...1.25IN
WIND...60MPH

$$

UMSCHEID
567 
WWUS53 KDDC 022203
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
503 PM CDT THU JUL 2 2015

KSC067-081-189-022212-
/O.CAN.KDDC.SV.W.0181.000000T0000Z-150702T2245Z/
GRANT KS-STEVENS KS-HASKELL KS-
503 PM CDT THU JUL 2 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GRANT...NORTHEASTERN
STEVENS AND SOUTHWESTERN HASKELL COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS...AND NO LONGER POSES A THREAT TO LIFE OR PROPERTY. THEREFORE 
THE WARNING HAS BEEN CANCELLED.

LAT...LON 3751 10152 3765 10140 3740 10099 3739 10102
      3739 10107 3737 10107 3720 10131
TIME...MOT...LOC 2201Z 318DEG 19KT 3749 10131 

$$

RUTHI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 12:52 PM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 2, 12:52 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1252 PM CDT THU JUL 2 2015

...UPDATED FOR AVIATION, SHORT TERM AND LONG TERM DISCUSSIONS...

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 1250 PM CDT THU JUL 2 2015

WEAK DISTURBANCES EMBEDDED IN NORTHWESTERLY MID TO HIGH LEVEL FLOW
WERE PROGRESSING THROUGH THE CENTRAL HIGH PLAINS TODAY. ONE ROUND
OF THUNDERSTORMS THIS MORNING WAS MOVING OFF INTO CENTRAL KANSAS
AND ANOTHER BROKEN LINE OF SHOWERS AND THUNDERSTORMS WAS
DEVELOPING NEAR INTERSTATE 70. THESE STORMS WILL CONTINUE TO MOVE
SOUTHEASTWARD AND MAY AFFECT LOCATIONS SUCH AS LA CROSSE, LARNED
AND PRATT, AND MAYBE AS FAR WEST AS DODGE CITY THROUGH 5 PM.
SMALL HAIL AND GUSTY WINDS AS HIGH AS 50 MPH CAN'T BE RULED OUT.
A FEW SURFACE BASED THUNDERSTORMS MAY DEVELOP OVER SOUTH CENTRAL
KANSAS THIS AFTERNOON WHERE SURFACE BASED CAPE VALUES WERE THE
HIGHEST. HAIL UP TO 1 INCH IN DIAMETER IS POSSIBLE WITH THESE
STORMS, WITH THE BEST CHANCE BEING SOUTH OF A LINE FROM LIBERAL TO
BUCKLIN TO PRATT. HIGH TEMPERATURES WILL GENERALLY TOP OUT IN THE
80S, WITH SOME 70S IN RAIN COOLED AREAS. ANY EVENING STORMS WILL
DIE OFF AND THEN THE REST OF TONIGHT SHOULD BE PARTLY CLOUDY WITH
LOWS IN THE 60S. DESPITE CONTINUED WEAK DISTURBANCES PASSING
THROUGH THE FLOW ON FRIDAY, SURFACE BASED CAPE WILL BE MARGINAL.
HOWEVER, GIVEN THE WEAKLY CAPPED ENVIRONMENT, A FEW SHOWERS AND
THUNDERSTORMS CAN'T BE RULED OUT ALONG THE MID LEVEL THERMAL
GRADIENT AND CLOSE TO THE UPPER LEVEL JET OVER SOUTHWESTERN
KANSAS. HIGH TEMPERATURES WILL AGAIN BE MAINLY IN THE 80S.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 1250 PM CDT THU JUL 2 2015

THE NEXT CHANCE OF THUNDERSTORMS WILL BE LATE SATURDAY AND
SATURDAY NIGHT AS ANOTHER WEAK UPPER LEVEL SYSTEM PASSES INTO
KANSAS. SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL.
HIGHS SHOULD REACH INTO THE MID TO HIGH 80S AGAIN. AFTER A WARMER
DAY SUNDAY WITH LEE TROUGHING, SOUTH WINDS AND HIGHS IN THE 90S,
AN UPPER LEVEL SYSTEM PROGRESSING ACROSS THE NORTHERN PLAINS BY
MONDAY WILL PUSH A COLD FRONT INTO WESTERN KANSAS BY MONDAY
MORNING, WITH GOOD CHANCES FOR THUNDERSTORMS. UPPER LEVEL WINDS
WILL BE MARGINAL BUT SOME SEVERE WEATHER IS POSSIBLE. COOLER AND
DRIER AIR WILL MOVE INTO KANSAS LATE MONDAY AND TUESDAY, WITH
HIGHS FALLING INTO 80S MONDAY AND UPPER 70S TO LOWER 80S BY
TUESDAY. A WARM UP CAN BE EXPECTED WEDNESDAY AND THURSDAY AS THE
NEXT UPPER LEVEL SYSTEM APPROACHES FROM THE WEST, WITH LEE
TROUGHING, SOUTH WINDS AND HIGHS RISING INTO THE 90S. THERE IS A
CHANCE OF THUNDERSTORMS BY THURSDAY AFTERNOON AHEAD OF THE
ASSOCIATED COLD FRONT; AND THESE COULD BE SEVERE GIVEN THE
STRENGTHENING UPPER LEVEL WINDS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1250 PM CDT THU JUL 2 2015

A FEW THUNDERSTORMS ARE POSSIBLE AT THE TAF SITES THROUGH 00Z AS
AN UPPER LEVEL DISTURBANCE PASSES. THE BEST CHANCE OF
THUNDERSTORMS WILL BE AT KHYS BETWEEN 18 AND 19Z AS A LINE OF
THUNDERSTORMS PASSES. OTHERWISE, VFR CONDITIONS CAN BE EXPECTED
OUTSIDE OF THUNDERSTORMS, ALONG WITH NORTH TO NORTHEAST WINDS AT 5
TO 12 KTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  87  66  88  65 /  40  30  20  10
GCK  85  64  88  64 /  30  20  20  20
EHA  90  65  87  65 /  30  30  40  40
LBL  90  66  87  66 /  30  30  30  30
HYS  85  64  88  63 /  60  10  20  20
P28  90  68  89  67 /  40  40  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...FINCH
LONG TERM...FINCH
AVIATION...FINCH
Hazardous weather outlook, Jul 2, 2:23 PM CDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
223 PM CDT THU JUL 2 2015

KSZ030-031-043>046-061>066-074>081-084>090-031930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
223 PM CDT THU JUL 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

DISCUSSION...SCATTERED THUNDERSTORMS CAN BE EXPECTED PRIMARILY
SOUTH OF HIGHWAY 4 THIS AFTERNOON. THE BEST CHANCE FOR SEVERE
THUNDERSTORMS IS IN SOUTH CENTRAL KANSAS SOUTHEAST OF A LINE FROM
MEADE TO PRESTON. COOL OUTFLOW FROM THUNDERSTORMS EARLIER TODAY
HAS STABILIZED THE LOW LEVELS OF THE ATMOSPHERE, AND CONFIDENCE
IN EVOLUTION OF SEVERE THUNDERSTORMS IS NOT HIGH.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

MID MORNING TO EARLY AFTERNOON PERIOD. HAIL UP TO THE SIZE OF
WALNUTS AND 60 MPH OUTFLOW WINDS ARE THE MAIN THREATS.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDS WEATHER RISK...

  FRIDAY...
  LIMITED LIGHTNING RISK.

  SATURDAY...
  LIMITED SEVERE THUNDERSTORM RISK.
  LIMITED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  MONDAY...
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  TUESDAY...
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY IN SOUTH CENTRAL
KANSAS.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:47 AM CDTSpecial Weather StatementDDCEllis, Trego43 min
Jul 2, 9:24 AM CDTSpecial Weather StatementDDCRush51 min
Jul 2, 10:17 AM CDTSpecial Weather StatementDDCBarton43 min
Jul 2, 4:42 PM CDTSevere Thunderstorm WarningDDCClark, Meade48 min
Jul 2, 4:54 PM CDTSpecial Weather StatementDDCGray51 min
Jul 2, 5:47 PM CDTSpecial Weather StatementDDCMeade13 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.